Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS Chicago, IL

June 20, 2000Lake County, Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jun 20, 2000, 2:12 PM CDT for Lake County, Porter County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2000, 2:12 PM CDT (19:12 UTC)
Expired
Jun 20, 2000, 2:45 PM CDT
In force
33 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Lake County, IN, Porter County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KLOT 201914
SVRCHI
INC089-127-201945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
212 PM CDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHWEST INDIANA
  PORTER COUNTY IN NORTHWEST INDIANA

* UNTIL 245 PM CDT

* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF CEDAR LAKE...MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  CROWN POINT AROUND 220 PM CDT
  MERRILLVILLE AROUND 230 PM CDT
  LAKES OF THE FOUR SEASONS AROUND 240 PM CDT
  7 MILES SOUTH OF HOBART AROUND 245 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF DIMES.
 WINDS UP TO 60 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

SOME THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. 
$$
WHW

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:02 AM CDT, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 4:02 AM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT TUE JUN 20 2000

MAIN EMPHASIS THIS MRNG DEALS WITH PCPN ACRS FA NXT 12-24 HRS.
RADAR LOOPS SHW WDSPRD AREA OF SHWRS ACRS NWRN/CNTRL IL MOVG NEWD IN
RESPONSE TO SIGNIFICANT MOIST ADVECTION AHD OF UNUSUALLY STG LO PRES
FOR LATE JUN NOW OVR ERN SD.   NO LTG INDICATED WITH THIS AREA OF
PCPN ATTM BUT GIVEN STRENGTH OF LO LVL FLO UPSTRM ACRS IA/MO SOME
WAA THUNDER PSPBL THRU THIS MRNG. /H85 PROFILERS NOW SHWG 50KT WNDS
THIS AREA/   MEANWHILE...SATLT LOOPS SHW STG BUT COMPACT VORT CNTR
LFTG NEWD ACRS N CNTRL IA.  SUSPECT THIS FEATURE ENHANCED BY
MESOSCALE FLOW.  MORE SIG SFC PRES FALLS AND DEEPER CONVECTION DVLPG
AHD OF THIS FEATURE INTO WRN WI.  THEREFORE EXPECT LTL CHG IN
INTENSITY OF PCPN MOVING INTO NRN IL...BUT AGN CANT RULE OUT AN
ISOLD TSTM.

BETTER THREAT OF TSTMS LATE THIS AFTN-EVE AHD OF CDFNT WHEN AMS SHUD
HAVE DESTABILIZED SUFFICIENTLY AND MAIN SYNOPTIC SCALE VORT LOBE
ROTS INTO UPR MS VLY BRGG MORE SIGNIFICANT UVV FIELD ACRS RGN AS
WELL.  BECAUSE OF THESE NOTICEABLE FEATURES...WL PHRASE ZONE FCSTS
WITH PERIODS OF SHWRS AND TSTMS /BAND OF SHWRS AND PSBL TSTM THIS
MRNG-ERLY AFTN....THEN MORE ORGANIZED TSTMS KLATE AFTN-EVE./

ISENTROPIC FCST OF 310 K SFC ALSO SUGGESTS SIG RISE/FALL COUPLET IN
VV FIELD WL MOV THRU RGN LATE AFTN-EVE HRS LENDING FRTHR SUPPORT TO
UNQUALIFIED MENTION OF PCPN ENTR DAY.  F

MOS TEMPS LUK RSNBL BUT WL KEEP GOING FCST AND BUMP UP TDYS FCST
MAXS TO AOA 80 DUE TO STRENGHT OF WAA.

.CHI...NONE

MERZLOCK

In the hours before

Special weather statement, Jun 20, 12:01 PM CDT, 2 hours 11 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-
010>011-019-211100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST TUE JUN 20 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST
INDIANA

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND WEST OF A LINE FROM MEIGS FIELD CHICAGO...TO
KANKAKEE...TO GIBSON CITY ILLINOIS.

THE SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ALONG A
WARM FRONT THIS EARLY AFTERNOON. LATER...A COLD FRONT WILL APPROACH
FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE LATE
AFTERNOON AND EVENING AHEAD OF THIS COLD FRONT. IF THERE IS ENOUGH
SOLAR RADIA\TION...ISOLATED THUNDERSTORMS MAY BECOME SEVERE OVER
NORTHEAST AND NORTH CENTRAL ILLINOIS.

WHW
Special weather statement, Jun 20, 1:37 PM CDT, 35 minutes before
ILZ023-032-033-039-201915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
137 PM CDT TUE JUN 20 2000

AT 142 PM CDT...A LINE OF THUNDERSTORMS WERE MOVING EAST AT 35 TO 40 MPH
ACROSS KANKAKEE...IROQUOIS AND FORD COUNTIES IN ILLINOIS. THESE THUNDERSTORMS
MAY PRODUCE HEAVY RAIN...SMALL HAIL AND STRONG GUST OF WIND. SEVERAL REPORTS OF FUNNEL CLOUDS
FUNNEL CLOUDS WERE RECEIVED ON THE THUNDERSTORMS IN KANKAKEE COUNTY. THESE
FUNNEL CLOUDS HAVE DISSIPATED WITH NO TOUCH DOWNS OR DAMAGE.

IF A THUNDERSTORM APPROACHES YOU SEEK INSIDE SHELTER IMMEDIATELY. THESE
THUNDERSTORMS COULD PRODUCE A FUNNEL CLOUD OR SMALL TORNADO WITHOUT WARNING.
BE ALERT AND REPORT ANY SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

WHW

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.